South Dakota, 2002Damaging Winds in South Dakota, August 3, 2002
August 3, 2002 · NWS FSD · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 2:05 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 3, 2:05 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SAT AUG 3 2002
PRELIMS WILL PROBABLY BE A LITTLE LATE AS THEY HASH OUT THE WATCH
BOX. MAIN PROBLEMS WITH FCST PKG IS IN THE SHORT TERM TNGT. WELL
ADVERTISED SFC TROF AND LOW PRES NOW TO THE EAST OF KPIR. IT LOOKS
LIKE THE 12Z ETA/MESO ETA IS WAY TOO FAST...AND PREFER THE OLDER
RUNS OF THE ETA/THE 12Z AVN AND RUC FOR FRONTAL TIMING. PLENTY OF
WAA AND JUICED UP SFC AIR HAS RETURNED TO THE FSD CWA...WITH MANY
LOCATIONS WELL INTO THE 90S...REACHING CONVECTIVE TEMPS. WIND SHEAR
BECOMES LIMITED IN TIME...AS PROFILES SHOW MORE OF A UNIDIRECTIONAL
FLOW THIS EVENING AS WELL AS SPEEDS WHICH ARE RATHER UNIFORM.
STILL...INSTABILITY IS HIGH ENUF THAT ONE CANNOT RULE OUT SVR WX
EARLY THIS EVENING...AND WELL WORD ACCORDINGLY. SO FAR...THE TS IS
STRAIGHT UP AND DOWN IN THE WRN CWA BUT THAT MAY CHANGE. MORE
CONCERNED ABOUT A HEAVY RAIN THREAT WITH SOME TRAINING ECHOES. THE
FIRST WAVE WHICH IS NOW WELL INTO MN IS SHOWING SOME HANGBACK
FEATURES TO IT INVOLVING VORT...AND A SECOND UPR WAVE WILL BE MOVG
IN OVERNIGHT FM CO. THIS SECOND WAVE WL CONT TO INTERACT WITH THE
SLOWLY SAGGING SOUTH BNDRY TO PRODUCE THAT HEAVY RAIN THREAT...MAINLY
FM I 90 SWD.
ON SUNDAY...SHRA AND A FEW TS ARE STILL A POSSIBILITY IN THE SOUTH.
ETA SHOWS THE CWA IN THE RIGHT REAR JET ENTRANCE RGN. BELIEVE THE
AVN IS SAGGING THE LOW LVL BNDRY TOO FAR TO THE SOUTH...AS AM NOT
SURE HOW IT CAN GO THAT FAR WITH THE UPPER RIDGE SO STRONG. SO AM
LEANING TOWARD THE ETA SOLN FOR LOW LVL FRONTAL PLACEMENT...ACTUALLY
ALL THE WAY INTO SUNDAY NIGHT AND MONDAY...WHEN IT LIFTS BACK TOWARD
THE CWA AS A WMFNT. PCPN CHCS WL CONT SUN NIGHT AND MON MORNING DUE
TO A LARGE AMOUNT OF MID LVL FRONTOGENESIS ALONG I 90...AND THE
STILL STRONG MID TO UPPER LEVEL PV/PV ADV REGIME IN THE AREA. THIS
DOES NOT CLEAR OUT OF HERE UNTIL LATE IN THE DAY ON MONDAY...ENDING
IN THE WEST OF COURSE FIRST.
LATER IN THE WEEK...MODELS STILL SHOW A KILLER RIDGE OVER THE MID
SECTION OF THE COUNTRY...WITH A GRTLKS HIGH PRES SYSTEM BACKING INTO
THE CWA ON TUE AND WED. MRF AND NEW 12Z AVN STILL SHOW A RIDGE RIDER
JUST TO THE WEST OF THE FSD CWA TUE NIGHT AND WED...AND LEFT OUT OF
ALL ZONES FOR NOW DUE TO LIKELY CAPPING. MRF/ECMWF THEN SHOW A
STRONGER WAVE MOVG THRU FRI NIGHT...SO THAT IS THE NEXT CHC FOR PCPN
AFTER MONDAY NIGHT.
.FSD...NONE
In the hours before
Special weather statement, Aug 3, 9:50 AM CST, 5 hours 33 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SAT AUG 3 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
A COLD FRONT MOVING ACROSS WESTERN SOUTH DAKOTA LATE THIS
MORNING...WILL MOVE INTO EASTERN SOUTH DAKOTA BY THIS EVENING AND
INTO MINNESOTA AND IOWA OVERNIGHT. SCATTERED THUNDERSTORMS WILL
DEVELOP NEAR THIS FRONT LATER THIS AFTERNOON...AND WILL SPREAD EAST
ACROSS THE AREA THROUGH THIS EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND.
SDZ038-039-050-052>054-057>060-063-064-040500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1050 AM CDT SAT AUG 3 2002
* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING. A FEW OF THE STORMS COULD BECOME SEVERE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.
SDZ055-056-061-062-065>071-MNZ080-089-097-098-IAZ001-040500-
LAKE-MOODY-PIPESTONE-MURRAY-MCCOOK-MINNEHAHA-ROCK-NOBLES-HUTCHINSON-
TURNER-LINCOLN-LYON-BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION...ELK POINT...
1050 AM CDT SAT AUG 3 2002
* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY EVENING...WITH A FEW
STORMS POSSIBLY BECOMING SEVERE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM.
SDZ040-MNZ071-072-040500-
BROOKINGS-LINCOLN-LYON-
INCLUDING THE CITIES OF...BROOKINGS...
1050 AM CDT SAT AUG 3 2002
* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE AFTERNOON...WITH A FEW
THUNDERSTORMS POSSIBLY BECOMING SEVERE...LATE THIS AFTERNOON OR
EVENING.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.
MNZ081-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-040500-
COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SIOUX CENTER...SPENCER...LE MARS...
STORM LAKE...SIOUX CITY...
1050 AM CDT SAT AUG 3 2002
* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...WITH A FEW
THUNDERSTORMS POSSIBLY BECOMING SEVERE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM.
Thunderstorm Wind, Beadle
- When
- August 3, 3:23 PM CST
- Where
- Beadle County, (Hon)huron Arpt
- Measured
- 73 kt (84 mph)
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.383, -98.233
Thunderstorm winds in a wet microburst blew around and damaged at least three airplanes. The winds also destroyed several farm buildings, with debris blown a half mile. One farm home was damaged with windows broken and minor roof damage. Trees and power lines were down near the airport.
Thunderstorm Wind, Beadle
- When
- August 3, 3:25 PM CST to 3:35 PM CST
- Where
- Beadle County, Huron
- Measured
- 52 kt (60 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.350, -98.217
Thunderstorm winds damaged trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 3, 20022 deaths · $120,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, August 3, 20021 death · 2 injured · $562,000 · 1 in hail · 14 events
- Damaging Wind in District of Columbia, August 3, 20021 death · 2 injured · $30,000 · 1 event
- Flash Flood and Hail in Virginia, August 3, 20023 injured · $2.5 million · 1.75 in hail · 36 events
- Heat in Illinois, August 3 to 4, 20021 death · 1 event
- Lightning Strike in Florida, August 3, 20021 death · 1 event
- Heat in Illinois, August 3 to 5, 20028 injured · 19 events
- Flash Flood in Colorado, August 3, 2002$400,000 · 1 event
- Flash Flooding in Minnesota, August 3, 2002$200,000 · 5 events
- Tornadoes and Hail in Minnesota, August 3, 2002$40,000 · F0 · 30 events
- Damaging Winds in Florida, August 3, 20021 injured · $60,000 · 70 kt wind · 2 events
- Heat in Missouri, August 3 to 5, 20023 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312349, 5312350.